Texas, 2021

Hail and Damaging Winds in Texas, June 15, 2021

June 15, 2021 · NWS HGX · 9 events in 2 counties and zones

A number of severe thunderstorms developed across the area on the evening of June 15, resulting in many reports of tree damage, 1-inch hail, and building damage due to both winds and lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A number of severe thunderstorms developed across the area on the evening of June 15, resulting in many reports of tree damage, 1-inch hail, and building damage due to both winds and lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 15, 2:57 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 15, 2:57 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
357 PM CDT Tue Jun 15 2021

...Heat Advisory In Effect...

.SHORT TERM [Tonight Through Wednesday Night]...

The main concerns in the near term are heat and the chance for
showers and thunderstorms through early evening. Abundant sunshine
and light variable winds have resulted in temperatures to reach the
mid to upper 90s at many locations early this afternoon. The
combination of very warm temperatures, calm to light winds and
dewpoints in the 70 is once again producing heat index values in the
triple digits. A Heat Advisory remains in effect for portions of
Southeast TX through 7PM CDT.

Latest visible satellite imagery and radar loop show diurnal Cu
developing across the region along with a weak sea breeze boundary.
With MLCAPE in the 2k-3k J/kg and low-level lapse rates in the 7-8
C/km, scattered showers and thunderstorms are expected this
afternoon. Some of these storms may become strong producing strong
downbursts. While vertical wind shear is weak/limited, strong gusty
winds cannot be ruled out as DCAPE remains around 1000-1400 J/kg
across our region. This threat is highlighted well in the Day 1
outlook from SPC. The best chance for this activity will be along
and south of I-10; though some isolated storms may develop north.
Precipitation should taper off around sunset with the loss of
daytime heating.

A similar weather pattern is anticipated on Wednesday with very warm
temperatures and diurnally-driven showers/storms. Highs mainly from
the mid to upper 90s are expected. Heat index will range from 100-
108 degrees in the afternoon. Overnight lows will range from the low
70s to near 80 tonight and Wednesday night. 05

&&

.LONG TERM [Thursday Through Tuesday]...
Ridging over the 4-Corners will be slowly weakening and flattening
this will allow the tropical moisture and system in the Bay of
Campeche to lift northward. This tropical system will be a large
part of the forecast. Hurricane Center has it at 40% through day
two and 80% through day 5 for development. The guidance continues
to show both a slow moving system initially and poorly organized
until around Friday morning when it may reform as convection gets
cranking with the system. Then the system starts a more northerly
motion. A lot of uncertainty in the models is giving us a good
range of possibilities on track and for the most part this should
take it toward southwest Louisiana or the Texas coast generally
along and east of Freeport. A few outliers further west or east of
that area but those are probably much lower probability events.
Stress here is on the fact that without a center the models are
going to struggle with the ultimate track and intensity as well as
where are the associated storms. If this goes according to plan
that wouldn't take place until Thursday night/Friday morning and
then the system is moving north. The system should be pretty
ragged with shear and probably one sided until it gets into the
northwestern Gulf then it could get somewhat more symmetric. As
it stands this system should be pushing onto land early Saturday.
Storms north of the system should be moving into the coastal
waters Friday and then into the coastal areas in the afternoon and
evening. A fairly strong upper low moving through Canada/MN/MI
Friday night should help weaken the ridging north of the tropical
system draw it north and then northeast...hence the Louisiana
concerns.

As for the weather in the shorter term - still hot Thursday with
slight chance/chance mainly south for storms during peak heating
along the seabreeze.  Thursday evening the storms wane with loss
of heating and a fairly pleasant remainder of the night. Friday
the chance for storms increase along the coast. Drier air mixes in
late in the day across the north. Friday focuses on the tropical
system and probably a sharp demarcation between storms from
not in the northwest to in the southeast. Friday night and
Saturday tropical weather...then it shifts eastward and drier air
wraps around and across much of the area by Sunday though probably
still juicy over the south so could see a good band of showers and
thunderstorms set up. Warmth and slight chance for storms returns
late Sunday through Tuesday.

45

&&

.AVIATION [18Z TAF Issuance]...
Scattered showers and storms are expected this afternoon and
early evening with better chances along and south of I-10
(terminals south of KCXO). Given low confidence in timing and
coverage, have only kept VCTS. Erratic winds up to 40 knots will
be possible with any strong storms. Otherwise, VFR conditions are
expected through the period with light and variable winds. 05

&&

.MARINE...
Quiet through Wednesday night then winds ramping up and building
seas with potential tropical system. SCA conditions should be in
place by Thursday evening and Friday morning with northeasterly
flow becoming east. As the tropical system nears the area and
potentially into the area could see seas of 8+ feet and winds 25
knots+. It departs the area and winds swing to the west and
southwest going into Sunday.

Elevated tide levels developing Thursday and peaking Friday
night/Saturday. PETSS guidance envelope indicating tide levels
near 4 feet possible. Rip currents a good bet during the
Thursday-Saturday time frame.

45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  74  96  75  96  74 /  10  10  10  10   0
Houston (IAH)          75  98  76  97  76 /  30  30  30  20  30
Galveston (GLS)        81  93  80  91  81 /  10  20  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Heat Advisory until 7 PM CDT this evening for the following
     zones: Austin...Coastal Harris...Colorado...Fort
     Bend...Inland Brazoria...Inland Galveston...Inland
     Harris...Inland Jackson...Inland
     Matagorda...Montgomery...Northern Liberty...Polk...San
     Jacinto...Southern
     Liberty...Trinity...Walker...Waller...Wharton.

GM...None.

&&

SHORT TERM...05
LONG TERM...45
DSS...26

In the hours before

Special weather statement, Jun 15, 2:29 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
329 PM CDT Tue Jun 15 2021

TXZ226-227-236-237-152115-
Inland Brazoria TX-Inland Matagorda TX-Wharton TX-Fort Bend TX-
329 PM CDT Tue Jun 15 2021

...SPECIAL WEATHER STATEMENT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Needville, or 11 miles south of Rosenberg, moving southwest at 15
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Needville, Pleak, Fairchilds, Thompsons, Brazos Bend State Park,
Boling-Iago and Damon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2951 9582 2950 9566 2943 9556 2907 9575
      2935 9608
TIME...MOT...LOC 2029Z 033DEG 13KT 2938 9579
Special weather statement, Jun 15, 3:08 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
408 PM CDT Tue Jun 15 2021

TXZ226-227-236-237-152200-
Inland Brazoria TX-Inland Matagorda TX-Wharton TX-Fort Bend TX-
408 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHARTON...SOUTH
CENTRAL FORT BEND...WEST CENTRAL BRAZORIA AND NORTH CENTRAL MATAGORDA
COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boling-Iago, or 12 miles east of Wharton, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northeastern Bay City, Van Vleck and Boling-Iago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2938 9591 2927 9575 2895 9587 2918 9620
TIME...MOT...LOC 2108Z 033DEG 15KT 2925 9590
Special weather statement, Jun 15, 4:08 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
508 PM CDT Tue Jun 15 2021

TXZ200-300-152245-
Northern Liberty TX-Southern Liberty TX-
508 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY COUNTY UNTIL
545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Daisetta, or 9 miles southwest of Saratoga, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ames, Daisetta and Devers.

LAT...LON 2993 9446 2995 9478 3023 9464 3011 9460
      3011 9448
TIME...MOT...LOC 2207Z 007DEG 20KT 3016 9461
Special weather statement, Jun 15, 4:13 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
513 PM CDT Tue Jun 15 2021

TXZ199-211>213-227-152300-
Waller TX-Inland Harris TX-Fort Bend TX-Montgomery TX-Austin TX-
513 PM CDT Tue Jun 15 2021

...SPECIAL WEATHER STATEMENT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tomball to near Weston Lakes. Movement was
northwest at around 15 to 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Katy, Sealy, Brookshire, Hockley, Waller, Fulshear, Simonton, San
Felipe, Pattison, Orchard, Weston Lakes, Cypress and Cinco Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 9556 2958 9593 2972 9620 3017 9585
TIME...MOT...LOC 2212Z 136DEG 11KT 3005 9568 2965 9597
Special weather statement, Jun 15, 4:33 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
533 PM CDT Tue Jun 15 2021

TXZ199-200-213-214-300-313-439-152315-
Northern Liberty TX-Coastal Harris TX-Chambers TX-
Bolivar Peninsula TX-Southern Liberty TX-Inland Harris TX-
Montgomery TX-
533 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALVESTON...
SOUTHEASTERN MONTGOMERY...CHAMBERS...SOUTHERN LIBERTY AND
NORTHEASTERN HARRIS COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saratoga to 6 miles southwest of Beaumont
to 25 miles south of Cameron. Movement was southwest at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Liberty, Dayton, Kingwood, northeastern Mont Belvieu, Anahuac, Old
River-Winfree, Ames, Daisetta, Hardin, Kenefick, Cove, Devers, Dayton
Lakes, High Island, Stowell, Winnie, Lake Houston, Hankamer and
Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 9437 3008 9522 3024 9464 3011 9460
      3011 9444 2989 9444 2989 9436 2956 9435
TIME...MOT...LOC 2233Z 066DEG 21KT 3022 9453 3001 9420 2944 9330
Special weather statement, Jun 15, 4:48 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
548 PM CDT Tue Jun 15 2021

TXZ213-214-227-300-313-152330-
Coastal Harris TX-Chambers TX-Southern Liberty TX-Inland Harris TX-
Fort Bend TX-
548 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORT BEND...NORTHERN
CHAMBERS...SOUTHEASTERN LIBERTY AND CENTRAL HARRIS COUNTIES UNTIL 630
PM CDT...

At 544 PM CDT, Doppler radar was tracking a broken line strong
thunderstorms stretching across northern Harris, southern Liberty
and Chambers Counties. Boundary collisions will cause brief
intensity spikes at times which could produce localized 25 to 50 mph
winds, small hail and a quick 1 to 2 inches of rainfall.

Locations impacted include...
Pasadena, northeastern Sugar Land, Baytown, northern Missouri City,
Deer Park, Stafford, South Houston, Bellaire, West University Place,
Galena Park, Jacinto City, Jersey Village, Hunters Creek Village,
Bunker Hill Village, Piney Point Village, Beach City, Cloverleaf,
Downtown Houston, Greenway / Upper Kirby Area and Spring Branch
North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 9534 2966 9584 2992 9564 2993 9527
      2997 9489 3004 9445 2989 9444 2989 9436
      2978 9436
TIME...MOT...LOC 2244Z 012DEG 7KT 2999 9446 2992 9490 2986 9528 2985
9566

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Harris

When
June 15, 4:58 PM CST
Where
Harris County, 1.38 mi S of Acre Homes
Measured
1 in hail
Reported by
Public
Coordinates
29.830, -95.430

Quarter-sized hail was observed near the Acres Homes area of Houston.

Hail, Harris

When
June 15, 5:00 PM CST
Where
Harris County, 2.27 mi NW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
29.800, -95.380

Quarter-sized hail was observed in the Heights area of Houston.

Hail, Harris

When
June 15, 5:07 PM CST
Where
Harris County, 2.39 mi SSE of Acre Homes
Measured
1 in hail
Reported by
Public
Coordinates
29.820, -95.410

Quarter-sized hail was reported in the Garden Oaks/Oak Forest area of Houston.

Thunderstorm Wind, Harris

When
June 15, 5:10 PM CST
Where
Harris County, 1.83 mi SW of Englewood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
29.760, -95.370

Multiple trees and tree limbs were downed by strong thunderstorm wind gusts near Downtown Houston.

Thunderstorm Wind, Harris

When
June 15, 5:27 PM CST
Where
Harris County, 1.38 mi S of Oates Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
29.760, -95.250

The roof of an industrial building was heavily damaged by strong thunderstorm wind gusts.

Hail, Harris

When
June 15, 5:40 PM CST
Where
Harris County, 2.75 mi NW of Deer Park
Measured
1 in hail
Reported by
Public
Coordinates
29.730, -95.150

Quarter-sized hail was observed north of Deer Park along Buffalo Bayou.

Thunderstorm Wind, Harris

When
June 15, 5:45 PM CST
Where
Harris County, 0.69 mi N of Pasadena
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.710, -95.200

An industrial building sustained significant damage from strong thunderstorm wind gusts.

Thunderstorm Wind, Fort Bend

When
June 15, 6:52 PM CST
Where
Fort Bend County, 1.83 mi SE of Fairchilds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.410, -95.760

Law enforcement reported downed power lines due to strong thunderstorm wind gusts.

Lightning, Fort Bend

When
June 15, 9:00 PM CST
Where
Fort Bend County, 2.83 mi NNW of Booth
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.560, -95.660

A home in Fort Bend County caught fire after being struck by lightning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961219, 961220, 963001, 963000, 962997, 962990, 962998, 962993, 962999.